zbMATH — the first resource for mathematics

Chord-arc surfaces with small constant. II: Good parametrizations. (English) Zbl 0733.42016
Roughly speaking, a chord-arc surface with small constant is a hypersurface in Euclidean space whose unit normal (i.e., the Gauss map) has small BMO norm. To avoid technical problems it is convenient to assume a priori that the given hypersurface is smooth and nice at infinity, and to look for estimates which do not depend quantitatively on these a priori assumptions.
The requirement that the Gauss map have small BMO norm is a scale- invariant “almost flatness” condition that is somewhat subtle because it allows phenomena like spiralling. In a companion paper [same journal 85, No.2, 198-223 (1991; preceding review)] these surfaces were given certain geometrical and analytic characterizations. [See also the author’s paper in Proc. Am. Math. Soc. 112, No.2, 403-412 (1991; last but one review).] The present paper takes up the question of finding good parameterizations of these surfaces. An obvious question is whether these surfaces can be realized as the image of a hyperplane under a bi- Lipschitz mapping with distortion constant close to one. This seems to be hard, and the author conjectures that it is not true in general (except when the surfaces are 1-dimensional, which is trivial). However, certain kinds of fairly well-behaved parameterizations do exist, and the results are best when the surface has dimension 2, thanks to uniformization.
Closely related (and very interesting) results concerning bi-Lipschitz parameterizations of 2-dimensional surfaces that satisfy a stronger condition have been obtained recently by Tatiana Toro.
Reviewer: St.Semmes

42B99 Harmonic analysis in several variables
30G35 Functions of hypercomplex variables and generalized variables
53A05 Surfaces in Euclidean and related spaces
Full Text: DOI
[1] Ahlfors, L.V, Conformal invariants: topics in geometric function theory, (1973), McGraw-Hill New York · Zbl 0272.30012
[2] Coifman, R; Meyer, Y, Au-delà des opérateurs pseudo-différentiels, Astérique, 57, (1978) · Zbl 0483.35082
[3] Gehring, F, The Lp integrability of the partial derivatives of a quasiconformal mapping, Acta math., 130, 265-277, (1973) · Zbl 0258.30021
[4] Journé, J.L, Calderòn-Zygmund operators, pseudo-differential operators, and the Cauchy integral of calderòn, () · Zbl 0508.42021
[5] Lehto, O; Virtanen, K, Quasiconformal mappings in the plane, (1973), Springer-Verlag Berlin/New York · Zbl 0267.30016
[6] Semmes, S, Estimates for (\( \̄\)t6 − μ∂)^{1} and calderòn’s theorem on the Cauchy integral, Trans. amer. math. soc., 306, 191-232, (1988) · Zbl 0647.30034
[7] Semmes, S, Quasiconformal mappings and chord-arc curves, Trans. amer. math. soc., 306, 233-263, (1988) · Zbl 0653.30008
[8] Semmes, S, Chord-arc surfaces with small constant, I, Adv. math., 85, 198-223, (1991) · Zbl 0733.42015
[9] {\scS. Semmes}, Hypersurfaces in \(R\)^{n} whose unit normal has small BMO norm, Proc. Amer. Math. Soc., to appear. · Zbl 0733.42014
[10] Stein, E.M, Singular integrals and differentiability properties of functions, (1970), Princeton Univ. Press Princeton, NJ · Zbl 0207.13501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.